Wildfire, Montezuma
- When
- July 16, 3:00 PM MST to July 31, 11:59 PM MST
- Where
- Montezuma County, 10 mi SE of Cortez
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.338, -108.597 (the zone’s center; the record gives no point)
Several lighting caused fires occurred in Mesa Verde National Park and they became known as the Balcony House Complex. The complex consisted of the Mocassin, White, Balcony, and Park fires.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Several lighting caused fires occurred in Mesa Verde National Park and they became known as the Balcony House Complex. The complex consisted of the Mocassin, White, Balcony, and Park fires. The fires consumed 2,750 acres of pinyon pine and juniper by the end of July. The park was closed to the public for a period of time. The fires threatened 8 residences and 9 commercial properties. See the August 2003 Storm Data publication for a continuation on this complex of fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM MST, 1 hour 30 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT WED JUL 16 2003 SHORT-TERM DISCUSSION (TONIGHT-THURSDAY NIGHT)...PATTERN HOLDS WITH HIGH PRESSURE DOME CENTERED MORE OVER CWFA NEXT COUPLE OF DAYS. 700 TEMPS STILL SUPPORT TRIPLE DIGITS MOST LOW VALLEYS. PW AND DP UP CONSIDERABLE THE MORNING...SO PLENTY OF MOISTURE FOR INCREASED AND WETTER CONVECTION THIS AFTERNOON AND EVENING. MINOR ADJUSTMENTS TO CURRENT PACKAGE OTHERWISE SENSIBLE WEATHER ON TRACK WITH PERSISTENCE. CROWLEY FRIDAY-WEDNESDAY...THE UPPER LEVEL PATTERN SHOWS NO INDICATIONS OF CHANGE AS THE MALLEABLE BROAD RIDGE CENTER REMAINS OVER THE CWA. THIS WILL KEEP THE MONSOONAL FLOW SUPPRESSED SOUTH. BUT SUFFICIENT MID-UPPER LEVEL MOISTURE WILL BE INFESTED IN THE RIDGE FOR LATE-DAY THUNDERSTORMS FAVORING THE SOUTHERN MOUNTAINS. TEMPERATURES TO REMAIN ABOVE NORMAL. RAMEY .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-171300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 656 AM MDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE SOUTHERN MOUNTAINS IN COLORADO AND THE EASTERN UINTAS IN UTAH...WITH ISOLATED THUNDERSTORMS OVER THE HIGHER ELEVATIONS NORTH AND CENTRAL AREAS. THE MAIN THREAT WILL BE GUSTY THUNDERSTORM WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS EACH AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379557.